A rare complication of lidocaine injections in the cheek during dermatologic surgery

Dr. Chow Blog Post

All medications have associated side effects, and injected lidocaine that is used as a numbing agent for many dermatologic surgeries is no exception. Normally, lidocaine is very safe and provides effective anesthesia during office-based procedures. However, a rare and benign complication called “transient delayed facial nerve palsy” after lidocaine injection into the cheek has been observed. Specifically, the complication arises after injection of lidocaine into the part of the cheek immediately in front of the ear.

The signs and symptoms of this complication can look similar to those of a stroke or Bell’s palsy. After the lidocaine injection, patients can show signs of eyelid droop, mouth droop, and inability to close the eye or raise the eyebrow on one half of the face. In some cases, it may be important for the dermatologic surgeon to refer the patient for emergent evaluation by a neurologist.

Fortunately, the symptoms usually self-resolve completely and do not require treatment. However, transient delayed facial nerve palsy after lidocaine injection can be a bothersome complication. Though most cases resolve within 24 hours, some cases can take months to resolve. When symptoms are severe, steroids and antiviral medications have been used as treatment options. Scientists are still not sure why this complication happens, but fortunately it is a benign complication and usually does not cause lasting issues.

Dr. ChowPlease see Dr. Chow’s recently-published, peer-reviewed article on this topic: https://pubmed.ncbi.nlm.nih.gov/31809354/

close
open